Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS State College, PA

July 12, 2004Schuylkill County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 12, 2004, 10:05 AM EDT for Schuylkill County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 10:05 AM EDT (14:05 UTC)
Expired
Jul 12, 2004, 2:00 PM EDT
In force
4 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Schuylkill County, PA

The radar

The State College radar (KCCX), 153 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 2.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 121407
FFWCTP
PAC107-121800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1005 AM EDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCHUYLKILL COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 200 PM EDT.

* AT 1000 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED LIGHT TO MODERATE RAIN FALLING OVER MOST OF THE
  COUNTY...AND THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING INTO
  THE WESTERN PART OF THE COUNTY.

THE CENTRAL AND SOUTHERN PART OF SCHUYLKILL COUNTY RECEIVED BETWEEN 
2 AND 3 INCHES OF RAIN LAST NIGHT...AND THIS ADDITIONAL RAIN WILL 
CREATE MORE FLOODING.

THESE THUNDERSTORMS WILL MOVE SLOWLY THROUGH THE COUNTY FROM WEST TO 
EAST AND PRODUCE VERY HEAVY RAINFALL. THESE STORMS WILL LAST THROUGH 
11 AM OR NOON BEFORE TAPERING OFF TO JUST WIDELY SCATTERED SHOWERS. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN 
PLACES LIKE POTTSVILLE...SCHUYLKILL HAVEN AND MINERSVILLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

LAT...LON 4094 7607 4073 7576 4048 7641 4065 7671

$$

DANGELO
1 follow-up statement
000 
WGUS71 KCTP 121800
FFSCTP
PAC107-121830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 PM EDT MON JUL 12 2004


...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR SCHUYLKILL COUNTY
HAS EXPIRED...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. DOPPLER RADAR HAS 
ESTIMATED THAT SOME AREAS OF SCHUYLKILL COUNTY HAVE RECEIVED OVER 4 
INCHES OF RAIN SINCE LAST NIGHT. EVEN THOUGH STREAMS AND CREEKS ARE 
RECEDING...SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS 
ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS.

ADDITIONAL RAINFALL MAY DEVELOP LATER THIS AFTERNOON AND EVENING 
HOURS. IF ADDITIONAL HEAVY RAIN MOVES INTO SCHUYLKILL 
COUNTY...ANOTHER FLASH FLOOD WARNING MAY BE NEEDED. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

ONDREJIK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:07 AM EDT, 6 hours 58 minutes earlier.

Area forecast discussion, Jul 12, 3:07 AM EDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 AM EDT MON JUL 12 2004

.AVIATION...

FIRST ISSUE IS FOG/HAZE OVERNIGHT.  MOSTLY A 3-5SM HAZE COVERING THE
REGION...WITH FOG LOWERING VISIBILITIES FURTHER IN AREAS WHERE IT
HAS RAINED RECENTLY.  NEXT ISSUE IS WARM FRONTAL BOUNDARY NOW JUST
NORTH OF KJST/KAOO/KTHV WILL SLOWLY LIFT NORTHEAST ACROSS CWA
THROUGH THE DAY.  CLUSTER OF STORMS NOW ACROSS SOUTHERN TIER WILL
SLOWLY PROPOGATE EASTWARD ALONG THIS BOUNDARY (WITH CEILINGS
DROPPING TO 1500-2500FT) ALONG WITH JUST ISOLATED OVERNIGHT
CONVECTION FOR THE REMAINDER OF CWA.  SHOWERS/TSTORMS WILL BECOME
MORE NUMEROUS BY SUNRISE IN THE WESTERN HALF OF PA AS LOW LEVEL
MOISTURE CONTINUES TO INCREASE ALONG WITH DESTABILIZATION OF MID
LEVELS.  ACTIVITY WILL PEAK IN THE WESTERN COUNTIES AROUND
NOONTIME...AND MORE WIDESPREAD CONVECTION WILL SHIFT TO THE EASTERN
COUNTIES BY MID AFTERNOON INTO THE EVENING. HOWEVER SCATTERED
TSTORMS WILL PERSIST AREAWIDE OUTSIDE OF THE TSTORM CLUSTERS.

&&

.SHORT TERM (TODAY THROUGH WEDNESDAY)...

RADAR LIGHTING UP W/CONVECTION ALONG WEAK FRONTAL BOUNDARY EXTENDING
FROM GRT LKS THRU SOUTHERN PA. WATER VAP IMAGERY SHOWING S/WV
DROPPING SE FROM GRT LKS THIS AM. EXPECT COVERAGE OF SHWRS/TSTRMS TO
INCREASE LATER THIS MORNING...AS SOUTHERLY LL JET ASSOCIATED WITH
THIS FEATURE INTERSECTS SFC BOUNDARY NR MASON-DIXON LINE. THE
GENERAL 1-2 INCH RAINFALL OF HPC FCST COULD EASILY BE HANDLED BY
AREA STREAMS BASED ON HIGH FFG NUMBERS. HOWEVER...CONCERN IS IF
CNVCTN BCMGS ANCHORED ALNG RIDGES...WHICH COULD PRODUCE EXCESSIVE
RAINFALLS GIVEN PWAT VALUES OVR 2 INCHES. THIS ANCHORING ALONG
TERRAIN FEATURES HAS ALREADY OCCURRED THIS EVENING...PRODUCING FLASH
FLOODING IN BEDFORD COUNTY. WILL ISSUE FLOOD WATCH FOR FLASH
FLOODING THRU THIS EVENING TO COVER THIS THREAT.

WAVE PASSES EAST OF THE REGION TONIGHT. HOWEVER...WEAK BOUNDARY
REMAINS DRAPED OVER THE AREA ON TUESDAY...SO WILL KEEP CHC OF A
SHOWER/STORM IN GRIDS. NEXT CONCERN IS WITH STRONG COLD FRONT ON
WEDNESDAY. APPEARS GREATEST THREAT OF SVR WX IS ACROSS SOUTHWEST
PA...CLOSEST TO UPPER LVL JET.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...

MREF DATA CONTINUE TO SUGGEST A PERIOD OF COOL WX IN THE EXTENDED
FCST AS UPPER LO LINGERS IN VICINITY OF UPSTATE NY. UPPER LVL COOL
POOL LIKELY TO YIELD AFTN CONVECTION THURS AND FRIDAY.
HOWEVER...DRIER/MILDER WX LIKELY TO RETURN BY THE WEEKEND...AS UPPER
LO LIFTS OUT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ012-018-019-025>028-034>036-
     041-042-045-046-049>053-056>059-063>066 THROUGH TONIGHT.
&&

AVIATION...RXR
SHORT TERM/LONG TERM...FITZGERALD
Hazardous weather outlook, Jul 12, 4:56 AM EDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
456 AM EDT MON JUL 12 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-130853-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
456 AM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

AN AREA OF LOW PRESSURE...LOCATED OVER MICHIGAN THIS MORNING...WILL
TRACK EASTWARD THROUGH PENNSYLVANIA LATER TODAY. HEAVY SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THIS SYSTEM...POSSIBLY PRODUCING
RAINFALL HEAVY ENOUGH TO CAUSE FLASH FLOODING IN SOME AREAS.

SHOWERS AND THUNDERSTORMS WILL TAPER OFF THIS EVENING AS THE LOW
PRESSURE SYSTEM PASSES TO OUR EAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION ON
WEDNESDAY...ACCOMPANIED BY A ROUND OF SHOWERS AND THUNDERSTORMS. A
FEW OF THESE STORMS COULD CONTAIN DAMAGING WIND GUSTS OR LARGE
HAIL...MAINLY OVER THE LAUREL HIGHLANDS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:48 PM EDTFlash Flood WarningCTPWarren4 hr
Jul 12, 3:28 PM EDTSevere Thunderstorm WarningCTPPerry62 min
Jul 12, 4:27 PM EDTFlash Flood WarningCTPPerry4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.